Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 188, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 5, 2003, 8:54 PM CDT for Taney County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 8:54 PM CDT (01:54 UTC)
- Expired
- May 5, 2003, 9:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Taney County, MO
The radar
The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 2248 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
982 WUUS53 KSGF 060154 SVRSGF MOC213-060245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 852 PM CDT MON MAY 5 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TANEY COUNTY IN MISSOURI * UNTIL 945 PM CDT. * AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF FORSYTH...OR 10 MILES EAST OF BRANSON...AND MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... TANEY COUNTY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3660 9312 3653 9305 3663 9284 3672 9294 $$ CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:38 PM CDT, 6 hours 16 minutes earlier.
Area forecast discussion, May 5, 2:38 PM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 238 PM CDT MON MAY 5 2003 MAIN FORECAST FOCUS THROUGHOUT THE PERIOD WILL BE WITH CONVECTIVE CHANCES. CURRENTLY...COLD FRONT HAS EDGED SLIGHTLY SOUTHEAST THIS MORNING AND EARLY AFTERNOON WITH DEW POINTS IN WEST PLAINS AND SOUTH CENTRAL MISSOURI DROPPING INTO THE LOW TO MID 50S. DONIPHAN OB STILL HAS MID 60 DEW POINTS SO FRONT IS LOCATED AROUND OREGON/RIPLEY COUNTIES. MAIN CONVECTION THUS FAR HAS FIRED TO THE SOUTH OF THE CWA ACROSS WESTERN TENNESSEE INTO CENTRAL AND SOUTHERN ARKANSAS. STILL HAVE A THREAT OF SOME CONVECTION AHEAD OF THE FRONT IN SOUTHEAST MOST 3 TO 4 COUNTIES THIS EVENING...BUT REMAINDER OF CWA SHOULD REMAIN MOSTLY CLEAR TO CLEAR WITH MUCH DRIER AIR BEHIND THE FRONT. TONIGHT...MOST OF CWA WILL REMAIN MOSTLY CLEAR BEHIND THE FRONT WITH DEW POINTS IN THE LOW TO MID 50S. AHEAD OF FRONT IN SOUTHEAST MISSOURI SCATTERED TSRA WILL BE POSSIBLE DURING THE EARLY EVENING HOURS. TEMPERATURES TONIGHT WILL BE THE COOLEST TO THE NORTHWEST WHERE DRIEST AIR EXISTS...WITH TEMPERATURES IN THE LOW 60S EXPECTED TO THE FAR SOUTHEAST. TUESDAY/TUESDAY NIGHT...UPPER LEVEL PATTERN WILL REMAIN ACTIVE WITH ANOTHER SHORTWAVE ACROSS THE SOUTHERN PLAINS LIFTING NORTHEAST AND DEVELOPING A SURFACE LOW ALONG THE FRONT. THESE FEATURES WILL LIFT NORTHEAST DURING THE DAY BACK INTO THE CWA WITH THUNDERSTORM CHANCES INCREASING TOWARDS THE EVENING AND OVERNIGHT HOURS. HAVE INCREASED POPS TO LIKELY CATEGORY FOR TUESDAY NIGHT OVER THE AREA. CAP WEAKENS DURING THE AFTERNOON ON TUESDAY WITH CAPES APPROACHING 2100 J/KG BY LATE AFTERNOON. SHEAR PROFILES INCREASE DURING THE EVENING WITH HELICITIES AROUND 300. SOME SUPERCELLS WILL BE POSSIBLE TUESDAY EVENING/NIGHT ACROSS THE AREA. STORMS SHOULD EXIT TO THE EAST BY WEDNESDAY MORNING WITH NEXT SHORTWAVE TO AFFECT THE AREA WITH THUNDERSTORM CHANCES WEDNESDAY NIGHT INTO THURSDAY MORNING. EXTENDED PERIOD CONTINUES THREAT OF PRECIPITATION EACH DAY AS UPPER LEVEL PATTERN REMAINS VERY ACTIVE. WITH EACH SHORTWAVE SHOULD HAVE CONVECTIVE CHANCES. PRETTY MUCH LEFT EXTENDED WEATHER ELEMENTS AS THEY WERE. .SGF... MO...NONE. KS...NONE. LINDENBERG
Hazardous weather outlook, May 5, 1:00 PM CDT, 7 hours 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: STRONG TO SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND. AREAS AFFECTED AND TIMING: AREAS SOUTH AND EAST OF A EMINENCE TO BRANSON LINE AFTER 3 PM. DISCUSSION: A COLD FRONT HAS SURGED SOUTHEAST ALONG WITH A DRIER AIR MASS. THIS FRONT HAS PUSHED INTO SOUTH CENTRAL MISSOURI AS OF EARLY AFTERNOON. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AHEAD OF THE FRONT IN THE MOIST UNSTABLE AIR MASS ACROSS SOUTH CENTRAL AND SOUTHEAST MISSOURI. THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND AS THE MAIN SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FRONT WILL MEANDER AROUND THE REGION DURING THE PERIOD WITH SEVERAL UPPER LEVEL DISTURBANCES ALSO MOVING THROUGH. THUNDERSTORM CHANCES WILL ACCOMPANY THE PASSAGE OF EACH OF THESE DISTURBANCES WITH SEVERE WEATHER POSSIBLE. THIS NEXT SUCH SYSTEM WILL PUSH INTO THE AREA LATE TUESDAY AND TUESDAY NIGHT. SHEAR PROFILES AND INSTABILITY WILL BE FAVORABLE FOR SUPERCELL DEVELOPMENT AND POSSIBLE TORNADOES SOUTH OF INTERSTATE 44. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY EVENING SOUTHEAST OF AN EMINENCE TO BRANSON LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:49 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 56 min |
| May 5, 10:07 PM CDT | Tornado Warning | SGF | Ozark | 53 min |
| May 5, 10:38 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 57 min |
| May 5, 10:45 PM CDT | Tornado Warning | SGF | Howell | 45 min |
| May 5, 11:05 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 55 min |
| May 6, 5:25 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 50 min |
| May 6, 6:09 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 66 min |
| May 6, 6:34 AM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 56 min |
| May 6, 7:29 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 31 min |
| May 6, 7:33 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 57 min |
| May 6, 8:28 AM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 62 min |
| May 6, 8:34 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 41 min |
| May 6, 8:48 AM CDT | Tornado Warning | SGF | Vernon | 42 min |
| May 6, 9:18 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 57 min |
| May 6, 9:22 AM CDT | Tornado Warning | SGF | St. Clair | 68 min |
| May 6, 9:26 AM CDT | Severe Thunderstorm Warning | SGF | Vernon | 49 min |
| May 6, 10:04 AM CDT | Tornado Warning | SGF | Benton, Hickory | 56 min |
| May 6, 2:48 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 42 min |
| May 6, 2:56 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 49 min |
| May 6, 3:04 PM CDT | Tornado Warning | SGF | Morgan | 41 min |
| May 6, 3:09 PM CDT | Tornado Warning | SGF | Benton | 36 min |
| May 6, 3:16 PM CDT | Tornado Warning | SGF | Vernon | 44 min |
| May 6, 3:17 PM CDT | Tornado Warning | SGF | St. Clair | 58 min |
| May 6, 3:39 PM CDT | Tornado Warning | SGF | Morgan | 36 min |
| May 6, 3:40 PM CDT | Tornado Warning | SGF | Benton | 50 min |
| May 6, 3:54 PM CDT | Tornado Warning | SGF | Miller | 51 min |
| May 6, 3:55 PM CDT | Tornado Warning | SGF | Camden | 50 min |
| May 6, 4:09 PM CDT | Tornado Warning | SGF | Morgan | 51 min |
| May 6, 4:10 PM CDT | Tornado Warning | SGF | St. Clair | 35 min |
| May 6, 4:18 PM CDT | Tornado Warning | SGF | Hickory | 42 min |
| May 6, 4:20 PM CDT | Flash Flood Warning | SGF | Benton, Morgan | 6 hr |
| May 6, 4:23 PM CDT | Tornado Warning | SGF | Benton | 37 min |
| May 6, 4:37 PM CDT | Tornado Warning | SGF | Camden | 53 min |
| May 6, 4:40 PM CDT | Tornado Warning | SGF | Miller | 50 min |
| May 6, 4:46 PM CDT | Tornado Warning | SGF | Vernon | 59 min |
| May 6, 4:49 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 56 min |
| May 6, 5:00 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Hickory | 30 min |
| May 6, 5:18 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 57 min |
| May 6, 5:20 PM CDT | Tornado Warning | SGF | Pulaski | 40 min |
| May 6, 5:23 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 67 min |
| May 6, 5:23 PM CDT | Tornado Warning | SGF | Miller | 22 min |
| May 6, 5:24 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 36 min |
| May 6, 5:28 PM CDT | Tornado Warning | SGF | Maries | 62 min |
| May 6, 5:30 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 60 min |
| May 6, 5:32 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 58 min |
| May 6, 5:47 PM CDT | Tornado Warning | SGF | Phelps | 58 min |
| May 6, 5:50 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 55 min |
| May 6, 5:54 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 51 min |
| May 6, 6:00 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 60 min |
| May 6, 6:03 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 57 min |
| May 6, 6:09 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 66 min |
| May 6, 6:20 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 55 min |
| May 6, 6:24 PM CDT | Tornado Warning | SGF | Dade | 51 min |
| May 6, 6:29 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 61 min |
| May 6, 6:33 PM CDT | Tornado Warning | SGF | Polk | 57 min |
| May 6, 6:36 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Lawrence | 39 min |
| May 6, 6:41 PM CDT | Tornado Warning | SGF | Camden | 49 min |
| May 6, 6:44 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 61 min |
| May 6, 6:49 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 56 min |
| May 6, 6:55 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 50 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.